rss
BMJ Case Reports 2013; doi:10.1136/bcr-2013-009898
  • CASE REPORT

Unilateral renal artery stenosis with renal atrophy in a patient with metastatic papillary thyroid carcinoma treated with sorafenib

  1. Mouhammed Amir Habra1
  1. 1Endocrine Neoplasia, MD Anderson Cancer Center, Houston, Texas, USA
  2. 2Diagnostic imaging, MD Anderson Cancer Center, Houston, Texas, USA
  1. Correspondence to Dr Mouhammed Amir Habra, mahabra{at}mdanderson.org

Summary

Tyrosine kinase inhibitors (TKIs) have been recently introduced for treatment of different malignancies. Various cardiovascular toxicities have been reported with TKIs with hypertension being the most common adverse cardiovascular event. We report a case of a 60-year-old woman who developed left renal artery stenosis associated with renal atrophy in the context of metastatic papillary thyroid carcinoma treated with sorafenib. Renal atrophy was noticed during serial imaging studies to monitor cancer therapy. Clinically, she was asymptomatic without significant change in blood pressure. The glomerular filtration rate dropped from 88 ml/min/1.73 m2 at baseline to 56 ml/min/1.73 ml/min and partially recovered to 71 ml/min/1.73 m2 after renal artery stenting. To our knowledge, this will be the first known case of renal artery stenosis associated with TKI use. Physicians may need to investigate the possibility of developing renal artery stenosis in patients with unexplained worsening in kidney functions while on TKIs.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article